Kansas, 2018Winter Weather in Kansas, February 5 to 6, 2018
February 5 to 6, 2018 · NWS DDC · 6 events in 5 counties and zones
An upper level system moved across a moderately unstable atmosphere and produced widespread snow across much of the area. The heaviest amounts were north of highway 50 and along and west of highway 283.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system moved across a moderately unstable atmosphere and produced widespread snow across much of the area. The heaviest amounts were north of highway 50 and along and west of highway 283.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 5, 6:34 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 5, 6:34 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
634 PM CST Mon Feb 5 2018
...Updated Aviation Section...
.SHORT TERM...(This evening through Tuesday)
Issued at 208 PM CST Mon Feb 5 2018
After a brief warmup today, wind has shifted northerly, and the
cold Arctic high pressure as begun to return for another night.
Our attention turns to precipitation chances overnight and into
tomorrow. Models have been consistent in showing an area of mid-
level frontogenesis starting in far southwest Kansas this
evening, moving northeast through southwest Kansas overnight,
ahead of a shortwave trough. Boundary layer moisture will continue
to increase this evening, especially for our northern zones where
snow is expected to start falling between 10pm and midnight.
Therefore, areas roughly north of a Scott County to Rush County
line are progged to receive the biggest impact from this system
(1-3 inches). South of that line can expect anywhere from flurries
up to an inch, with locally higher amounts. The good news is that
mid- level warm air advection doesn't look to be as deep as
previous runs, causing any precipitation from this event to fall
as snow. In addition, wind will relax overnight, so blowing snow
shouldn't be an issue during tomorrow's commute.
.LONG TERM...(Tuesday night through Monday)
Issued at 208 PM CST Mon Feb 5 2018
Snow wind down Tuesday afternoon as the system moves into eastern
Kansas. Unfortunately, the cool air will stick around again
Tuesday night with temperature ranging in the single digits near
Hays and upper 20s near Elkhart.
Wednesday, the Arctic high pressure moves east, allowing for wind
to shift south for a welcomed warmup through Thursday. Thursday
has the highest temperatures for the long-term, ranging from the
upper 50s near Hays to the upper 60s near Elkhart, effectively
melting any snow we receive.
Friday, another system moves in from the Rockies that will bring
another cold front and the low-end potential for light
precipitation for this weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CST Mon Feb 5 2018
Light snow, perhaps moderate briefly, will likely affect the HYS
terminal between 09-15z Tuesday. The southern extend of the snow
band will lie roughly along a GCK to DDC line, so the forecast is
a bit more challenging, but we will still carry some light snow
IFR flight category at GCK and DDC. LBL should remain VFR through
the entire period with higher confidence in snow remaining far
enough north.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 17 26 13 44 / 40 40 10 0
GCK 17 29 13 46 / 50 50 10 0
EHA 18 35 20 53 / 10 10 10 0
LBL 19 30 17 48 / 10 10 10 0
HYS 12 19 10 36 / 50 80 0 0
P28 16 29 15 42 / 20 30 10 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon CST
Tuesday for KSZ030-031-043>046.
&&
SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Umscheid
Hazardous weather outlook, Feb 5, 5:06 AM CST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
506 AM CST Mon Feb 5 2018
KSZ030-031-043>046-061>066-074>081-084>090-061115-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
506 AM CST Mon Feb 5 2018 /406 AM MST Mon Feb 5 2018/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Snow is likely to develop overnight across west central Kansas.
Minor accumulation to around a couple of inches is possible
focused near the I-70 corridor.
Day 1 Hazards
-------------
* Excessive cold: Limited risk
* Non-thunderstorm wind: Limited risk
* Freezing rain: Limited risk
* Snow: Elevated risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Snow will continue early Tuesday. New snowfall of around a couple
of inches may impact roads and visibility through the morning
across the I-70 corridor.
Days 2-7 Hazards
----------------
* Tuesday
- Excessive cold: Limited risk
- Snow: Elevated risk
* Wednesday
- Excessive cold: Limited risk
* Thursday
No hazards.
* Friday
- Snow: Limited risk
* Saturday
- Excessive cold: Limited risk
- Snow: Limited risk
* Sunday
- Excessive cold: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
Winter Weather, Scott
- When
- February 5, 10:00 PM CST to February 6, 8:00 AM CST
- Where
- Scott forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.482, -100.907 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches was common with the heaviest amounts near Shallow Water.
Winter Weather, Ness
- When
- February 5, 10:00 PM CST to February 6, 8:00 AM CST
- Where
- Ness forecast zone
- Reported by
- Public
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches was common across the county.
Winter Weather, Rush
- When
- February 5, 10:00 PM CST to February 6, 8:00 AM CST
- Where
- Rush forecast zone
- Reported by
- Public
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Snowfall of around 1 inch was reported across the county with the exception of the far southwest part of the county which had amounts up to 3.5 inches.
Winter Weather, Lane
- When
- February 5, 10:00 PM CST to February 6, 8:00 AM CST
- Where
- Lane forecast zone
- Reported by
- Public
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches was common across the county.
Winter Weather, Finney
- When
- February 5, 10:00 PM CST to February 6, 8:00 AM CST
- Where
- Finney forecast zone
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 2 to 3 inches was common across the north half of the county including the Kalvesta area. Lighter amounts were reported south of this area.
Winter Weather, Rush
- When
- February 5, 10:00 PM CST to February 6, 8:00 AM CST
- Where
- Rush forecast zone
- Reported by
- Public
- Coordinates
- 38.523, -99.309 (the zone’s center; the record gives no point)
Snowfall of around 1 inch was reported across the county with the exception of the far southwest part of the county which had amounts up to 3.5 inches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, February 5, 20181 death · 1 event
- Heavy Rain in Idaho, February 5, 20181 injured · $1.5 million · 1 event
- Winter Weather in Indiana, February 5 to 6, 201819 events
- Winter Weather in South Dakota, February 5, 201816 events
- Winter Weather in Wisconsin, February 5, 201816 events
- Winter Storm in Iowa, February 5, 201813 events
- Winter Weather in Iowa, February 5, 201811 events
- Winter Weather in Ohio, February 5 to 6, 20184 events
- Dense Fog in California, February 5, 20183 events
- Winter Weather in Minnesota, February 5, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
- Winter Weather in Colorado, February 5 to 6, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742180, 742182, 742183, 742184, 742185, 742186.